Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 214, NWS Amarillo, TX

September 6, 2012Beaver County, Texas County, Oklahoma; Hansford County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 6, 2012, 6:14 PM CDT for Beaver County, Texas County, Oklahoma; Hansford County, Sherman County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 6:14 PM CDT (23:14 UTC)
Expired
Sep 6, 2012, 7:15 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 159 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:45 PM CDTTSTM WND GST 8013 E Stratford, TXSIGNIFICANT DAMAGE TO CENTER PIVOT SYSTEM ON NORTH SIDE OF HWY 15

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS54 KAMA 062314
SVRAMA
OKC007-139-TXC195-421-070015-
/O.NEW.KAMA.SV.W.0214.120906T2314Z-120907T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...
  TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA...
  NORTHERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BROKEN   LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE   HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE 
STORMS   WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST 
OF   FLORIS TO 11 MILES EAST OF STRATFORD...AND MOVING SOUTHEAST AT 
20   MPH.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             BEAVER...             STRATFORD...
  TYRONE...             TURPIN...             TEXHOMA...
  OPTIMA...             MOCANE...             HOUGH...
  HOOKER...             HARDESTY...           GRAY...
  GOODWELL...           FORGAN...             FLORIS...
  BRYANS CORNER...      BOYD...               BALKO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3650 10078 3650 10108 3624 10109 3627 10217
      3700 10152 3700 10021
TIME...MOT...LOC 2313Z 297DEG 18KT 3696 10077 3633 10186

$$

JC
1 follow-up statement
485 
WWUS54 KAMA 062328
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT THU SEP 6 2012

OKC007-139-TXC195-421-070015-
/O.CON.KAMA.SV.W.0214.000000T0000Z-120907T0015Z/
TEXAS OK-BEAVER OK-HANSFORD TX-SHERMAN TX-
628 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
SHERMAN...NORTHERN HANSFORD...WESTERN BEAVER AND EASTERN TEXAS
COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROKEN LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH 
OF FLORIS TO 14 MILES SOUTH OF TEXHOMA...MOVING SOUTHEAST AT 20 MPH.

AT 600 PM...THESE STORMS PRODUCED WIND GUSTS OF 68 MPH IN GOODWELL.

* LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS
INCLUDE...
  GUYMON...             BEAVER...             TYRONE...
  TURPIN...             TEXHOMA...            OPTIMA...
  MOCANE...             HOOKER...             HARDESTY...
  GRAY...               GOODWELL...           FORGAN...
  FLORIS...             BRYANS CORNER...      BOYD...
  BALKO...              BAKER...              ADAMS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 10021 3650 10078 3650 10108 3624 10109
      3627 10211 3701 10130
TIME...MOT...LOC 2326Z 297DEG 18KT 3693 10070 3630 10179

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:16 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 6, 4:16 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
416 PM CDT THU SEP 6 2012

.DISCUSSION...
THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER POTENTIAL THROUGH
TONIGHT...AND MUCH COOLER TEMPERATURES BEHIND TOMORROW/S COLD
FRONTAL PASSAGE GRAB THE MAIN FOCUS OF THIS FORECAST.

SURFACE TROUGH EXTENDS SOUTH FROM THE CENTRAL PLAINS INTO THE CENTRAL
OK PANHANDLE WEST OF GUYMON THEN SOUTHWEST THROUGH THE SOUTHWEST TX
PANHANDLE NEAR CHANNING AND GLENRIO. MSAS ANALYSIS SHOWS A WEAK
SURFACE LOW OVER SOUTHEAST CO/SOUTHWEST KS/OK PANHANDLE AREA WITH
ANOTHER TROUGH/CONVERGENT AXIS EXTENDING ACROSS THE WESTERN OK
PANHANDLE INTO NORTHEAST NM. THE AREA REMAINS JUST SOUTH OF THE
STRONGER WESTERLY FLOW ALOFT...WITH A WEAK MID-LEVEL SHORTWAVE
CURRENTLY LIFTING OUT OF EASTERN CO INTO WESTERN KS. MLCAPES ARE IN
THE 1500-2000 J/KG RANGE ACROSS MUCH OF THE CWA...WITH LESSER VALUES
ACROSS THE FAR NORTHWEST WHERE DEWPOINTS HAVE MIXED INTO THE 40S
BEHIND THE SURFACE TROUGH. STRONGEST DEEP LAYER SHEAR OF 30-40 KTS IS
IN THE NORTHEAST CLOSER TO THE AFOREMENTIONED SHORTWAVE/STRONGER FLOW
ALOFT...TAPERING OFF TO AROUND 20 KTS IN THE SOUTH. ISOLATED
CONVECTION IS BEGINNING TO INITIATE ALONG THE SURFACE TROUGH
AXES...WITH ADDITIONAL STORMS PROPAGATING EAST OUT OF THE MOUNTAINS
OF NM.

THE ENVIRONMENT WILL BE SUPPORTIVE OF ORGANIZED/SEVERE CONVECTION
AGAIN THIS AFTERNOON AND EVENING...WITH THE BIGGEST QUESTION AT THIS
POINT BEING STORM INITIATION AND COVERAGE. BETTER STORM CHANCES
EXPECTED TO BE IN THE NORTH WHERE LOW-LEVEL CONVERGENCE IS A LITTLE
STRONGER AND THE SHORTWAVE WILL PROVIDE A GLANCING BLOW OF SOME
FORCING ALOFT. FARTHER SOUTH...WILL HAVE TO RELY MORE STRICTLY ON
LOW-LEVEL CONVERGENCE AND STORMS PROPAGATING IN FROM NM. WHILE THE
GREATER COVERAGE IS EXPECTED TO BE IN THE NORTH...STORMS ANYWHERE
WILL HAVE THE POTENTIAL TO BECOME SEVERE. CONVECTION IS EXPECTED TO
BE ON THE DECREASE AFTER MIDNIGHT...BUT MAY SEE SOME LINGERING
PRECIPITATION ACROSS THE EAST IF A CONVECTIVE CLUSTER
MATERIALIZES...WHICH WILL BE FED BY A DEVELOPING 40 KT LLJ LATE THIS
EVENING AND OVERNIGHT.

THE STRONG COLD FRONT IS STILL ON TRACK TO BLAST THROUGH FRIDAY
MORNING AS THE PARENT UPPER TROUGH DIGS SOUTHEAST ACROSS THE PLAINS
AND UPPER MIDWEST. FRIDAY WILL BE THE WINDIEST DAY WE/VE SEEN IN SOME
TIME. EXPECT SUSTAINED WINDS SOLIDLY IN THE 20-30 MPH RANGE...LIKELY
NEARING 35 MPH FOR A BRIEF TIME ACROSS THE NORTHWEST HALF OF THE
AREA...WITH GUSTS UP TO 50 MPH. THREE HOUR PRESSURE RISES OF 5-6 MB
BEHIND THE FRONT AND A NORTHERLY LLJ UP TO 40 KTS SUGGEST WINDS MAY
APPROACH WIND ADVISORY CRITERIA FOR A BRIEF TIME ESPECIALLY IN THE
NORTHWEST...BUT DON/T EXPECT ADVISORY LEVEL WINDS TO PERSIST FOR 2
HOURS OR LONGER IN ANY ONE LOCATION. A SMALL CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL EXIST ACROSS THE SOUTHERN AND EASTERN CWA...BUT
THE EARLY DAY FRONTAL PASSAGE AND DRY AIR ADVECTION BEHIND THE FRONT
WILL LIMIT PRECIP POTENTIAL. WE COULD POSSIBLY SEE SOME VERY HIGH-
BASED POST-FRONTAL SHOWERS OR WEAK THUNDERSTORMS DEVELOP AS THE BASE
OF THE SHARP UPPER TROUGH GRAZES THE AREA. HOWEVER...LOW TO MID-
LEVELS REALLY DRY OUT BELOW H6 SO BELIEVE IT WILL BE TOUGH FOR MUCH
MORE THAN A FEW SPRINKLES TO REACH THE GROUND. TEMPS WILL VARY
GREATLY WITH THE FRONTAL PASSAGE TOMORROW...WITH HIGHS EXPECTED TO
RANGE FROM THE UPPER 70S NORTH TO AROUND 90 SOUTHEAST.

COOL TEMPS WILL PREVAIL ON SATURDAY AS 1020+ MB SURFACE HIGH BUILDS
INTO THE AREA...WITH HIGHS EXPECTED TO BE IN THE UPPER 70S TO LOWER
80S. WILL ALSO SEE A COUPLE OF COOL NIGHTS FRIDAY NIGHT AND SATURDAY
NIGHT UNDER CLEAR SKIES AND WITH LIGHT WINDS. TEMPERATURES WILL THEN
GRADUALLY WARM SUNDAY THROUGH EARLY NEXT WEEK AS UPPER RIDGING
TRANSLATES EAST ACROSS THE AREA...AND A DEEPENING LEE TROUGH BRINGS
ABOUT STRENGTHENING RETURN FLOW. ANOTHER COLD FRONT IS EXPECTED TO
MOVE IN AROUND THE WEDNESDAY TIMEFRAME...BUT WON/T PACK NEARLY THE
PUNCH OF TOMORROW/S. MAY SEE SOME PRECIP WITH THIS...BUT NOT QUITE
READY TO ADD POPS YET WITH MODEL DISPARITY ON EVOLUTION OF FRONT AND
UPPER AIR PATTERN.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED INTO MID
NEXT WEEK. STRONG NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
CAN BE EXPECTED FRIDAY MORNING BEHIND A COLD FRONT BUT RELATIVE
HUMIDITIES WILL REMAIN ABOVE 25 PERCENT.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  82  53  77  50 /  30  20  10   5   0
BEAVER OK                  65  78  53  79  49 /  40  20  10   0   0
BOISE CITY OK              61  76  50  78  50 /  40  10  10   5   0
BORGER TX                  68  83  57  81  55 /  30  10  10   5   0
BOYS RANCH TX              64  80  56  80  52 /  30  10  10   5   0
CANYON TX                  64  84  56  78  48 /  30  20  10   5   0
CLARENDON TX               69  88  58  79  51 /  20  20  10   5   0
DALHART TX                 59  80  48  77  48 /  30  10  10   5   0
GUYMON OK                  65  79  50  79  50 /  40  10  10   5   0
HEREFORD TX                64  83  56  77  49 /  30  20  10   5   0
LIPSCOMB TX                67  82  54  80  47 /  40  20  10   0   0
PAMPA TX                   67  82  55  78  50 /  30  20  10   5   0
SHAMROCK TX                68  87  58  79  49 /  20  20  10   5   0
WELLINGTON TX              68  92  61  81  50 /  20  20  10   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/08
Hazardous weather outlook, Sep 6, 3:53 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT THU SEP 6 2012

OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING...WITH WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS THE PRIMARY HAZARDS.
WHILE SOME THREAT FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF THE
PANHANDLES...THE GREATER THREAT WILL BE ACROSS THE OKLAHOMA PANHANDLE
AND NORTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO SOME
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE SOUTHERN AND
EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE FRIDAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

NORTH WINDS WILL REACH SPEEDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH
BEHIND A STRONG COLD FRONT FRIDAY MORNING...ESPECIALLY ACROSS THE
OKLAHOMA PANHANDLE AND NORTHWEST HALF OF THE TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

KB

In the hours before

Local storm report, Sep 6, 4:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
09/06/2012  M61 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1200670

SIMPSON
Local storm report, Sep 6, 5:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     1 W GRIGGS              36.60N 102.14W
09/06/2012  E58 MPH          CIMARRON           OK   PUBLIC

            WIND GUSTS WERE ESTIMATED AT 55 TO 60 MPH.

&&

EVENT NUMBER AMA1200671

LG
Local storm report, Sep 6, 5:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     5 ESE GRIGGS            36.58N 102.03W
09/06/2012                   TEXAS              OK   EMERGENCY MNGR

            HOG BARN ROOF REMOVED AND THROWN INTO POWERLINES

&&

EVENT NUMBER AMA1200672

SIMPSON
Special weather statement, Sep 6, 6:01 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT THU SEP 6 2012

TXZ002-003-062330-
HANSFORD TX-SHERMAN TX-
601 PM CDT THU SEP 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SHERMAN AND
NORTHERN HANSFORD COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GOODWELL...OR 16 MILES SOUTH
OF GUYMON...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN HANSFORD COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:21 PM CDTSevere Thunderstorm WarningAMACimarron54 min
Sep 6, 5:13 PM CDTSevere Thunderstorm WarningAMACimarron, Texas62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.